Alert archive / Iowa / Wind Chill Advisories in 2016

Wind Chill Advisory 8, NWS Des Moines, IA

December 14, 201620 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Dec 14, 2016, 3:59 AM CST for 20 counties in Iowa. It took effect at Dec 14, 2016, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2016, 3:59 AM CST (09:59 UTC)
In effect from
Dec 14, 2016, 9:00 PM CST
Expired
Dec 15, 2016, 9:00 AM CST
In force
12 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WWUS43 KDMX 140959
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
359 AM CST WED DEC 14 2016

...BITTER WIND CHILLS ACROSS NORTHERN IOWA TONIGHT...

.THE FIRST OF TWO ARCTIC COLD BLASTS ARRIVES TO THE REGION TONIGHT.
ALONG WITH THE BITTER COLD AIRMASS WINDS WILL BE INCREASING LATE 
THIS AFTERNOON AND OVERNIGHT TONIGHT THROUGH EARLY THURSDAY 
MORNING RESULTING IN BITTER WIND CHILLS. THE SECOND BLAST OF 
ARCTIC COLD ARRIVES SATURDAY AFTERNOON AND WILL LAST INTO SUNDAY
WITH A ROUND OF DANGEROUS WIND CHILLS EXPECTED OVER MOST OF THE
STATE.

IAZ004>007-015>017-023>028-035>039-049-050-141800-
/O.NEW.KDMX.WC.Y.0008.161215T0300Z-161215T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, 
ACKLEY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, WELLSBURG, 
WATERLOO, CEDAR FALLS, MARSHALLTOWN, TAMA, TOLEDO, TRAER, DYSART,
AND GLADBROOK
359 AM CST WED DEC 14 2016

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY, WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST THURSDAY. 

* TIMING...BETWEEN MID EVENING TONIGHT AND MID MORNING THURSDAY.

* WINDS...NORTHWEST WINDS THIS EVENING WILL RANGE BETWEEN 15 AND
  25 MPH WITH HIGHER GUSTS DIMINISHING BY EARLY THURSDAY MORNING.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL DROP TO NEAR
  ZERO BY EARLY EVENING OVER THE NORTH AND FALL TO BETWEEN 5 AND
  10 BELOW ZERO BY EARLY THURSDAY MORNING. THIS WILL CREATE WIND
  CHILL VALUES BETWEEN 20 AND 30 BELOW OVERNIGHT TONIGHT AND EARLY
  THURSDAY MORNING. 

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS 
  LITTLE AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

REV
5 follow-up statements
960 
WWUS43 KDMX 141743
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1143 AM CST WED DEC 14 2016

...BITTER WIND CHILLS ACROSS NORTHERN IOWA TONIGHT...

.THE FIRST OF TWO ARCTIC COLD BLASTS ARRIVES TO THE REGION
TONIGHT. NORTHWEST WINDS WILL COMBINE WITH THE COLD TEMPERATURES
TO CREATE BITTER WIND CHILLS. THE SECOND BLAST OF ARCTIC COLD 
ARRIVES SATURDAY AFTERNOON AND WILL LAST INTO SUNDAY WITH A ROUND 
OF DANGEROUS WIND CHILLS EXPECTED OVER MOST OF THE STATE.

IAZ004>007-015>017-023>028-035>039-049-050-150145-
/O.CON.KDMX.WC.Y.0008.161215T0300Z-161215T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, 
ACKLEY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, WELLSBURG, 
WATERLOO, CEDAR FALLS, MARSHALLTOWN, TAMA, TOLEDO, TRAER, DYSART,
AND GLADBROOK
1143 AM CST WED DEC 14 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST THURSDAY...

* TIMING...MID EVENING TONIGHT THROUGH MID MORNING THURSDAY.

* WINDS...NORTHWEST WINDS 15 AND 25 MPH WITH HIGHER GUSTS
  DIMINISHING TO 5 TO 10 MPH BY EARLY THURSDAY MORNING. 

* TEMPERATURES/WIND CHILLS...WIND CHILLS BETWEEN 20 BELOW AND 30
  BELOW ZERO ARE EXPECTED AS TEMPERATURES FALL TO NEAR ZERO THIS 
  EVENING...AND THEN TO BETWEEN 5 AND 10 BELOW ZERO BY EARLY 
  THURSDAY MORNING. 

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS 
  LITTLE AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MJB
775 
WWUS43 KDMX 142120
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CST WED DEC 14 2016

...BITTER WIND CHILLS ACROSS NORTHERN IOWA TONIGHT...

.THE FIRST OF TWO ARCTIC COLD BLASTS ARRIVES TO THE REGION
TONIGHT. NORTHWEST WINDS WILL COMBINE WITH THE COLD TEMPERATURES
TO CREATE BITTERLY COLD WIND CHILLS. THE SECOND BLAST OF ARCTIC 
COLD ARRIVES SATURDAY AFTERNOON AND WILL LAST INTO SUNDAY WITH A 
ROUND OF DANGEROUS WIND CHILLS EXPECTED OVER MOST OF THE STATE.

IAZ004>007-015>017-023>028-035>039-049-050-150530-
/O.CON.KDMX.WC.Y.0008.161215T0300Z-161215T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, 
ACKLEY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, WELLSBURG, 
WATERLOO, CEDAR FALLS, MARSHALLTOWN, TAMA, TOLEDO, TRAER, DYSART,
AND GLADBROOK
320 PM CST WED DEC 14 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST THURSDAY...

* TIMING...TONIGHT INTO THURSDAY MORNING.

* WINDS...NORTHWEST WINDS 15 AND 25 MPH WITH HIGHER GUSTS
  DIMINISHING THIS EVENING TO 5 TO 10 MPH BY EARLY THURSDAY 
MORNING.

* TEMPERATURES/WIND CHILLS...WIND CHILLS BETWEEN 20 BELOW AND 30
  BELOW ZERO. TEMPERATURES WILL FALL TO NEAR ZERO THIS
  EVENING...AND THEN TO AROUND 5 TO 10 BELOW ZERO BY THURSDAY
  MORNING. 

* IMPACTS...FROSTBITE COULD OCCUR IN AS LITTLE AS 30 MINUTES TO 
  EXPOSED SKIN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MJB
881 
WWUS43 KDMX 150214
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CST WED DEC 14 2016

...BITTER WIND CHILLS ACROSS NORTHERN IOWA TONIGHT...

.THE FIRST OF TWO ARCTIC COLD BLASTS HAS ARRIVED. BREEZY 
NORTHWEST WINDS COMBINED WITH VERY COLD TEMPERATURES WILL CREATE 
BITTERLY COLD WIND CHILLS. THE SECOND BLAST OF ARCTIC COLD ARRIVES
SATURDAY AFTERNOON AND WILL LAST INTO SUNDAY WITH A ROUND OF 
DANGEROUS WIND CHILLS EXPECTED OVER MOST OF THE STATE.

IAZ004>007-015>017-023>028-035>039-049-050-151015-
/O.CON.KDMX.WC.Y.0008.161215T0300Z-161215T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, 
ACKLEY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, WELLSBURG, 
WATERLOO, CEDAR FALLS, MARSHALLTOWN, TAMA, TOLEDO, TRAER, DYSART,
AND GLADBROOK
814 PM CST WED DEC 14 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

* WINDS...NORTHWEST WIND 5 TO 15 MPH.

* TEMPERATURES/WIND CHILLS...TEMPERATURES WILL PLUMMET TO 5 BELOW
TO 12 BELOW ZERO BY EARLY THURSDAY MORNING. THESE TEMPERATURES 
COMBINED WITH THE WIND WILL CREATE WIND CHILLS BETWEEN 20 BELOW 
AND 30 BELOW ZERO. 

* IMPACTS...FROSTBITE COULD OCCUR IN AS LITTLE AS 30 MINUTES TO 
  EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
036 
WWUS43 KDMX 150944
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
344 AM CST THU DEC 15 2016

...BITTER WIND CHILLS ACROSS NORTHERN IOWA EARLY THIS MORNING...

.THE FIRST OF TWO ARCTIC COLD BLASTS HAS ARRIVED. BRISK NORTHWEST
WINDS COMBINED WITH VERY COLD TEMPERATURES WILL CONTINUE TO 
CREATE BITTERLY COLD WIND CHILLS THIS MORNING. THE SECOND BLAST 
OF ARCTIC COLD ARRIVES SATURDAY AFTERNOON AND WILL LAST INTO 
SUNDAY WITH ANOTHER ROUND OF DANGEROUS WIND CHILLS EXPECTED OVER 
MOST OF THE STATE AND ADDITIONAL ADVISORIES OR WARNINGS LIKELY.

IAZ004>007-015>017-023>028-035>039-049-050-151500-
/O.CON.KDMX.WC.Y.0008.000000T0000Z-161215T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, 
ACKLEY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, WELLSBURG, 
WATERLOO, CEDAR FALLS, MARSHALLTOWN, TAMA, TOLEDO, TRAER, DYSART,
AND GLADBROOK
344 AM CST THU DEC 15 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WINDS...NORTHWEST WIND 5 TO 15 MPH.

* TEMPERATURES/WIND CHILLS...TEMPERATURES WILL STAY IN THE SINGLE
  DIGITS BELOW ZERO THROUGH MID MORNING. THESE TEMPERATURES
  COMBINED WITH THE WIND WILL CREATE WIND CHILLS IN THE TEENS AND
  20S BELOW ZERO.

* IMPACTS...FROSTBITE COULD OCCUR IN AS LITTLE AS 30 MINUTES TO 
  EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

SMALL
869 
WWUS43 KDMX 151457
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
857 AM CST THU DEC 15 2016

...TEMPERATURES SLOWLY RISING TODAY...

.WITH SUNRISE TEMPERATURES HAVE BEGUN TO SLOWLY INCREASE...AND 
WIND CHILL VALUES WILL RISE ABOVE -20 WITHIN THE NEXT HOUR OR SO 
ACROSS NORTHERN IOWA.

IAZ004>007-015>017-023>028-035>039-049-050-151600-
/O.EXP.KDMX.WC.Y.0008.000000T0000Z-161215T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, 
ACKLEY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, WELLSBURG, 
WATERLOO, CEDAR FALLS, MARSHALLTOWN, TAMA, TOLEDO, TRAER, DYSART,
AND GLADBROOK
857 AM CST THU DEC 15 2016

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

TEMPERATURES ARE SLOWLY INCREASING AND WIND CHILL VALUES ARE
RISING TOWARD -20 AND ABOVE...THEREFORE THE ADVISORY IS BEING
ALLOWED TO EXPIRE. HOWEVER...IT WILL REMAIN COLD ACROSS NORTHERN
IOWA TODAY AND PRECAUTIONS SHOULD STILL BE TAKEN IF VENTURING
OUTSIDE. SNOW AND EVEN MORE BITTERLY COLD WEATHER IS EXPECTED 
THIS WEEKEND SO PLEASE STAY TUNED FOR ADDITIONAL ADVISORIES OR
WARNINGS.

$$

LEE

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 13, 11:35 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Dec 13, 11:35 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1135 PM CST Tue Dec 13 2016

.SHORT TERM.../Tonight through Wednesday/
Issued at 355 PM CST Tue Dec 13 2016

Fairly quiet initially in the short term, with skies expected to
be clear this evening and winds diminishing with high pressure
across the area situated off to the southwest of the CWA. Late
tonight into early Wednesday another surge of cold air to move
through the state behind a cold front associated with the main
upper low spinning over central Canada. Winds shift back around to
the northwest during the day Wednesday, with strong CAA all day.
Sfc pres gradient tightens up quite a bit toward mid-day
Wednesday, with momentum transfer with CAA expected to bring
higher winds from the lower levels down to the surface as well.
Bufkit showing 24-30+kts in the mixed layer, so expect winds to
approach advisory criteria, and may see a few sporadic
observations reaching advisory criteria. With it expected to be
more spotty in nature, will not issue an advisory at this time.
Blowing snow could be an issue across northern IA with the strong
winds and snowpack. Have increased mention to areas, given the
soundings look like the development of horizontal convective rolls
could also cause issues. Moisture is the main issue with the
development, as soundings are drier, but do saturate with respect
to ice.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 355 PM CST Tue Dec 13 2016

With thermal trof passing to the northeast on Wednesday night, very
cold conditions will prevail with wind chills dropping into advisory
criteria across the northeast third to half of the forecast area.
Will likely see a headline issued overnight and certainly by
tomorrow for the anticipated cold.  Warm advection will begin
quickly on Thursday with increasing isentropic lift through the day.
Clouds will overspread the forecast area as lift intensifies and
soundings approach saturation by late afternoon in the west.
Anticipate light snow to move into the northwest on Thursday evening
and spread across northern Iowa during the night as the lift spreads
northeast.  Snow ratios will be rather high at this point as a deep
dendritic layer will exist in the north.  Should see some light
accumulating snowfall north of Highway 20 by Friday morning.  The
isentropic lift remains stuck across northern Iowa on Friday as
moisture transport continues into the state.  Snow is expected to
persist during the day across the far north with more limited
chances toward the south as deeper saturation goes away. In southern
Iowa, the lack of deep saturation and above freezing temperatures
aloft will increase the threat of some light freezing rain or
drizzle by Friday afternoon into Friday night prior to the cold
advection.  Have included this in the forecast at this point and
will continue to monitor for any increased potential.  Dynamic
forcing will begin to increase Friday night into Saturday morning
with the arrival of the upper trof. The focus of snow will shift
farther south across the forecast area bringing a better chance in
central Iowa where best forcing will be placed. In addition, a
mixed precipitation in the south is expected to switch to snow by
Saturday morning as strong cold advection spread across all of
Iowa. Moderate snowfall amounts will be possible in central Iowa
from this system with moderate to heavy in the north. This
combined with strong northwest winds on Saturday will make for a
rather nasty day.

Strong northwest winds and approaching thermal trof will push
temperatures to the lowest levels of the season on Saturday night
into Sunday morning with actual air temperatures approaching 20
below in the far north and wind chills closing in on 40 below.
However, warm advection will begin on Sunday and continue into next
week with readings climbing to more seasonable levels by the end of
the forecast.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1133 PM CST Tue Dec 13 2016

Mid level clouds will continue to increase overnight though VFR
conditions will persist.  A cold front will move through on
Wednesday and bring gusty northwest winds to the region. Gusts to
near 35 kt may occur. In addition patches of MVFR cigs may develop
by the afternoon. The gusty wind will begin to diminish after
sunset.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Beerends
LONG TERM...Cogil
AVIATION...Donavon
Hazardous weather outlook, Dec 13, 11:23 AM CST, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1123 AM CST TUE DEC 13 2016

IAZ004>007-015>017-141100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1123 AM CST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MORE SIGNIFICANT STORM SYSTEM IS EXPECTED TO AFFECT THE AREA
FRIDAY INTO SATURDAY AND MAY IMPACT THE AREA WITH HAZARDOUS
WINTER WEATHER. MONITOR LATER STATEMENTS FOR ADDITIONAL DETAILS.

WIND CHILLS OF 20 TO 30 BELOW ARE EXPECTED ON THURSDAY AND SUNDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ023>028-033>039-044>050-141100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
1123 AM CST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MORE SIGNIFICANT STORM SYSTEM IS EXPECTED TO AFFECT THE AREA
FRIDAY INTO SATURDAY AND MAY IMPACT THE AREA WITH HAZARDOUS
WINTER WEATHER. MONITOR LATER STATEMENTS FOR ADDITIONAL DETAILS.

WIND CHILLS OF 15 TO 25 BELOW ARE EXPECTED ON THURSDAY AND SUNDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ057>062-070>075-081>086-092>097-141100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1123 AM CST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MORE SIGNIFICANT STORM SYSTEM IS EXPECTED TO AFFECT THE AREA
FRIDAY INTO SATURDAY AND MAY IMPACT THE AREA WITH HAZARDOUS
WINTER WEATHER. MONITOR LATER STATEMENTS FOR ADDITIONAL DETAILS.

WIND CHILLS OF 15 TO 25 BELOW ARE EXPECTED ON SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Chill Advisories in Iowa, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.